California, 2009High Wind in California, January 9 to 13, 2009
January 9 to 13, 2009 · NWS SGX · 4 events in 4 counties and zones
A strong, persistent 594 dm upper-level ridge over the West coast, combined with a 1045 mb surface high in the Great Basin and 30 to 40 kt 850 mb winds over Southern California led to strong Santa Ana winds on January 9th through the 13th. Wind gusts of up to 83 MPH were observed.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, persistent 594 dm upper-level ridge over the West coast, combined with a 1045 mb surface high in the Great Basin and 30 to 40 kt 850 mb winds over Southern California led to strong Santa Ana winds on January 9th through the 13th. Wind gusts of up to 83 MPH were observed. The winds downed trees and power lines, overturned semi-trucks, and damaged roofs.
Temperatures were well above normal during this period, with several days of record high maximum and minimum temperatures. On January 13th, the Santa Ana Fire Station recorded a minimum temperature of 73 degrees, the highest minimum temperature ever recorded for that station in the month of January, as well as the entire Winter season.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 9, 9:30 AM PST, 3 hours earlier.
Area forecast discussion, Jan 9, 9:30 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST FRI JAN 9 2009
.SYNOPSIS...SURFACE HIGH PRESSURE OVER THE INTERIOR WILL CAUSE
OFFSHORE FLOW WITH LOCAL STRONG GUSTY SANTA ANA WINDS. NORTHEAST TO
EAST WINDS WILL BE STRONGEST THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES THROUGH SUNDAY. WARMER...ESPECIALLY SUNDAY AND MONDAY. THE
OFFSHORE FLOW WILL SLOWLY WEAKEN NEXT WEEK WHICH WILL CONTINUE
MOSTLY CLEAR SKIES AND MILD WEATHER.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
.SHORT TERM (TODAY-MONDAY)...THERE WERE AREAS OF DENSE FOG IN THE
COASTAL SECTION AND LOCALLY INLAND THIS MORNING. THE 12Z NKX
SOUNDING HAD AN INVERSION BASED NEAR 1700 FT WITH WEAK N WINDS IN
THE LOW LEVELS AND WLY WINDS ALOFT. INCREASING OFFSHORE GRADIENTS
WITH ABOUT -8 MB SAN-TPH AND LOCAL GUSTY WINDS WERE ALREADY SHOWING
UP BELOW THE CAJON PASS AND IN THE SANTA ANA MOUNTAINS.
THE OFFSHORE FLOW WILL CLEAR OUT THE STRATUS TODAY. A STRONG SURFACE
HIGH WILL DEVELOP IN NEVADA...AND COMBINED WITH UPPER AND THERMAL
SUPPORT WILL CAUSE STRONG GUSTY SANTA ANA WINDS TO SPREAD S DURING
THE DAY TODAY. THE WINDS WILL PEAK IN MOST AREAS SATURDAY MORNING
WITH GUSTS OVER 60 MPH THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES
AND ISOLATED GUSTS OVER 80 MPH BELOW THE CAJON PASS AND IN THE SANTA
ANA MOUNTAINS. THERE WILL ALSO BE LOCAL GUSTY N TO NE WINDS IN THE
COACHELLA VALLEY. THE WINDS WILL SLOWLY WEAKEN SUNDAY BUT THERE WILL
STILL BE LOCAL GUSTS NEAR 55 MPH. THE OFFSHORE FLOW WILL CONTINUE TO
GRADUALLY DECREASE MONDAY AS THE STRONG SURFACE HIGH IN NEVADA
WEAKENS AND SHIFTS E. THE WINDS AT THEIR PEAK WILL BE POTENTIALLY
DAMAGING AND WILL LIKELY CAUSE LOCALLY DOWNED TREES AND DOWNED POWER
LINES. DRIVING WILL BE DIFFICULT...ESPECIALLY ON INTERSTATES 15...10
AND 8 THROUGH THE MOUNTAIN PASSES. STRONG UPPER LEVEL HIGH PRESSURE
OVER THE ERN PACIFIC COMBINED WITH THE SANTA ANA WINDS WILL CAUSE
WARMING...ESPECIALLY W OF THE MOUNTAINS SUNDAY AND MONDAY WHEN MAX
TEMPS WILL BE IN THE LOW TO MID 80S.
&&
.LONG TERM (TUESDAY-FRIDAY)...WEAK OFFSHORE FLOW WILL CONTINUE AND
THE UPPER HIGH OVER THE W COAST WILL ALSO WEAKEN. THIS WILL BRING
FAIR AND MILD WEATHER.
&&
.FIRE WEATHER...THE STRONG DRY OFFSHORE WINDS WILL INCREASE THE FIRE
WEATHER HAZARD. WIND AND HUMIDITY CRITERIA WILL BE MET BUT FUEL
MOISTURES WILL BE TOO HIGH...AS A RESULT NO RED FLAG WARNING WILL BE
ISSUED IN OUR AREA.
&&
.AVIATION...
091615Z...MARINE LAYER BEING SQUASHED AND PUSHED BACK TOWARDS COAST
AS STRONG SUBSIDENCE AND NORTHEAST WINDS SPREAD SOUTH ACROSS REGION.
AS A RESULT CEILINGS AND VISIBILITY WILL BECOME VERY LOW AT THE
COASTAL AIRPORTS UNTIL THE MARINE AIR IS COMPLETELY SCOURED OUT.
THIS PROCESS SHOULD BE COMPLETED OVER ORANGE COUNTY COASTAL
PLAIN/INLAND EMPIRE/SAN DIEGO COUNTY INLAND VALLEYS ABOVE FL008 BY
1800 UTC AND WORK ITS WAY SLOWLY SOUTH AND WESTWARD ACROSS REMAINING
LOWER VALLEYS/SAN DIEGO COUNTY COAST/ADJACENT WATERS BETWEEN
1800-2200 UTC. THERE WILL BE 20-25 KT OF WIND SHEAR PRESENT NEAR THE
TOP OF THE MARINE LAYER THROUGH THIS AFTERNOON. LOW LEVEL WIND SHEAR
MAY CONTINUE THROUGH THE NIGHT AND SATURDAY MORNING SHOULD NOCTURNAL
INVERSIONS DEVELOP. OTHERWISE WIDESPREAD MODERATE TO OCCASIONAL
SEVERE TURBULENCE LIKELY WITH NORTHEAST WINDS 25-50KT BELOW FL130
FOR NEXT 48 TO 60 HOURS. AREAS OF BLOWING DUST WITH VISIBILITIES
LESS THAN 3 MILES AT TIMES CAN BE EXPECTED BELOW THE ALIGNED PASSES
AND CANYONS AND OVER VALLEY FLOORS WHERE MOUNTAIN WAVES TOUCH DOWN.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FOR THE MOUNTAINS...INLAND EMPIRE AND ORANGE
COUNTY AND WIND ADVISORY FOR THE SAN DIEGO COUNTY INLAND VALLEYS AND
COACHELLA VALLEY THROUGH SUNDAY AFTERNOON. SEE LAXNPWSGX.
&&
PUBLIC...ATKIN
AVIATION...BALFOUR
Hazardous weather outlook, Jan 9, 3:30 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST FRI JAN 9 2009
CAZ042-043-048-050-055-056-057-058-060-061-062-101200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
330 AM PST FRI JAN 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
PATCHY OF DENSE FOG IN THE COASTAL MESAS AND WESTERN VALLEYS THIS
MORNING.
GUSTY SANTA ANA WINDS....MAINLY THROUGH AND BELOW MOUNTAIN CANYONS
AND PASSES...TODAY THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
GUSTY SANTA ANA WINDS....MAINLY THROUGH AND BELOW MOUNTAIN CANYONS
AND PASSES...SATURDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.
PG
High Wind, Santa Ana Mountains and Foothills
- When
- January 9, 12:30 PM PST to January 13, 10:30 AM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
Gusts in excess of 58 MPH were measured by the Fremont Canyon RAWS beginning at 1230 PST on January 9th. The peak wind gust for the event was 80 MPH at 0430 PST on January 13th. The high sustained winds reported were 55 MPH.
Between 1230 PST January 9th and 1830 PST January 13th, the winds did occasionally drop below high wind criteria. Other peak gusts of note include: 73 MPH, 2330 PST January 9th; 67 MPH, 1030 PST January 10th; and 64 MPH, 1630 PST January 12th.
High Wind, Riverside County Mountains
- When
- January 9, 6:07 PM PST to January 11, 7:07 AM PST
- Where
- Riverside County Mountains forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Property damage
- $2,000
- Reported by
- RAWS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Wind gusts in excess of 58 MPH began at 1807 PST. Between 2007 and 2107 PST on January 9th, the Ranger Peak RAWS measured a peak gust of 83 MPH.
A peak gust of 67 MPH was measured by the Angelus Hill RAWS at 1852 PST and a peak gust of 64 MPH was measured by the Indian Mountain RAWS at 2020 PST on January 9th as well.
On January 10th around 2200 PST, winds snapped off small tree branches, caused minor roof damage, and tore a wooden fence off the hinges in Idyllwild.
High Wind, San Diego County Mountains
- When
- January 9, 6:50 PM PST to January 11, 11:50 AM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Wind gusts in excess of 58 MPH began at Boulder Creek at 1850 PST on January 9th. At 0750 PST on January 10th, a peak gust of 79 MPH was measured. Sustained winds were as high as 44 MPH. High winds ended around 1150 PST on January 11th, with the exception of a gust of 65 MPH at 0350 PST on the 12th. The winds did occasionally drop below high wind criteria on the evening of the 10th as well.
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- January 12, 1:39 PM PST to 2:39 PM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
A peak gust of 60 MPH was measured at Palm Avenue Elementary school in San Bernardino at 1339 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Nevada, January 9, 20092 deaths · 1 event
- Winter Storm in Ohio, January 9 to 10, 2009$3.4 million · 19 events
- Heavy Snow and Winter Weather in Indiana, January 9 to 10, 20093 injured · 6 events
- Winter Weather in Wisconsin, January 9, 200911 events
- Heavy Snow in Iowa, January 9 to 10, 200911 events
- Heavy Snow in Iowa, January 9 to 10, 200910 events
- Heavy Snow in Pennsylvania, January 9 to 10, 200910 events
- Winter Storm in Michigan, January 9 to 10, 20098 events
- Winter Weather in Wisconsin, January 9 to 10, 20098 events
- Winter Weather in Colorado, January 9 to 10, 20097 events
- High Wind in South Dakota, January 9, 200956 kt wind · 7 events
- Winter Storm in Michigan, January 9 to 10, 20097 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148607, 148946, 148947, 148948.